Ohio, 2024Drought in Ohio, July 16 to 31, 2024
July 16 to 31, 2024 · NWS PBZ · 5 events in 5 counties and zones
Severe Drought (D2) conditions were expanded to include several eastern Ohio counties starting on July 16th. This would be the start of a prolonged drought over this region, which deteriorated to Extreme Drought (D3) on August 20th and worsened further to Exceptional Drought (D4) on September 3rd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Drought (D2) conditions were expanded to include several eastern Ohio counties starting on July 16th. This would be the start of a prolonged drought over this region, which deteriorated to Extreme Drought (D3) on August 20th and worsened further to Exceptional Drought (D4) on September 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 4:42 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 16, 4:42 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
542 AM EDT Tue Jul 16 2024
.SYNOPSIS...
Storm chances continue across the Ohio River Valley before
drier weather and seasonable temperatures return behind a
Wednesday cold front.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
KEY MESSAGES:
- Active weather continues until the passage of a cold front on
Wednesday.
- Continued well above normal temperatures.
__________________________________________________________________
Uncertainty in the forecast continues as upstream development
will largely dictate our weather until the passage of a
Wednesday cold front. Convection will be possible again this
afternoon. Damaging wind remains the main threat, though
isolated tornadoes and large hail can note ruled out.
Similar to Monday, the source of uncertainty surrounds weak
forcing and storm development. Cloud coverage and subsidence in
the wake of the remnants of a morning MCS should limit
development for much of the day. Actually, the majority of CAMs
suggest limited development. If storms remain cold pool-
balanced, the tornado threat may be a bit higher, otherwise,
winds will remain the primary threat in downbursts with
sufficient dry air in the mid levels. SPC has maintained the
Slight Risk across the region for today.
A more stout shortwave trough dropping into the Great Lakes on
Wednesday will finally help to push a cold front along for an
eventual Wednesday afternoon/night passage, bringing a more
concentrated precipitation area Wednesday, but then an end to
the convective threat behind it.
Heat and humidity will continue to be part of the story during
the early part of the week. The potential for advisory-level
heat index values of 100 or more on Tuesday depending on
convective extent and timing. The current forecast update
tended towards the higher end of temperature guidance, although
at this time there is only about a 15% chance we exceed
advisory criteria. The only way that we realize that at this
point is mostly clear skies. Guidance still has a large spread
on cloud cover dependent on the progression of the
aforementioned overnight MCS. Will keep an eye on things, but
confidence was too low to issue and products for tomorrow at
this point. Nonetheless, cumulative heat stress will approach
major stage for most, so avoid prolonged exposure to the
elements and stay hydrated.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
KEY MESSAGES:
- A drier and cooler pattern will ensue on Thursday and continue
into next weekend.
_________________________________________________________________
Dry and cooler conditions return Thursday with expanding high
pressure across the Great Lakes and northeast CONUS into next
weekend. With much drier air in place conditions will be much
more comfortable with dewpoints back down into the 50s.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
KEY MESSAGES:
- Diurnal shower/storm chances increase slightly with increased
moisture.
-------------------------------------------------------------------
Rising heights Saturday/Sunday in response to increased
troughing over the Central Plains may bring moisture back from
the south, leading to increased diurnal precipitation chances,
mainly southeast of Pittsburgh. This will also result in a
warming trend through the weekend.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
VFR is expected through much of the day. Mixing will likely
result in SW wind gusts to 20kt by mid morning. CU rule and
model soundings indicate a scattered to broken CU layer will
develop by mid to late morning as convective temperatures are
reached. Models differ on the extent and timing of convective
development through the day. Most guidance indicates a shortwave
will track across the region from late morning through the
afternoon. Included Prob30 for thunder and restrictions at each
airport for the most likely time of occurrence, tied to the
timing of the shortwave passage.
Convection should wane Tuesday evening as instability wanes, and
with a lack of forcing.
.Outlook...
Cig/vsby restrictions are possible Tuesday night/Wednesday
morning with patchy low level moisture in place. Showers and
thunderstorms, and associated restrictions, are likely with the
passage of a Wednesday cold front. VFR returns Thursday through
Saturday under building high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...88
NEAR TERM...88
SHORT TERM...CL/Milcarek/88
LONG TERM...CL/Milcarek/88
AVIATION...WM
Hazardous weather outlook, Jul 16, 3:11 AM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
411 AM EDT Tue Jul 16 2024
PAZ031-073>078-WVZ012-021-509>514-170815-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
411 AM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...Today and tonight.
Strong to severe storms are anticipated to track through the region
again today. Damaging wind gusts will again be the main threat, but
large hail, and flash flooding will be possible as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe storms will be possible again on Wednesday with
damaging winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-170815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Hancock-Brooke-Ohio-Marshall-
411 AM EDT Tue Jul 16 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Strong to severe storms are anticipated to track through the region
again today. Damaging wind gusts will again be the main threat, but
large hail, and flash flooding will be possible as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 16, 1:32 AM EST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
232 AM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM Tstm Wnd Dmg 2 SW Cassellview 39.98N 81.70W
07/15/2024 Guernsey OH Public
Tree and power lines down
&&
Event Number PBZ2405792
WMDrought, Belmont
- When
- July 16, 7:00 AM EST to July 31, 11:00 PM EST
- Where
- Belmont forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
Severe Drought conditions were designated by the Drought Monitor on July 16th and continued through the remainder of the month.
Drought, Monroe
- When
- July 16, 7:00 AM EST to July 31, 11:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
Severe Drought conditions were designated by the Drought Monitor on July 16th and continued through the remainder of the month.
Drought, Guernsey
- When
- July 16, 7:00 AM EST to July 31, 11:00 PM EST
- Where
- Guernsey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Severe Drought conditions were designated by the Drought Monitor on July 16th and continued through the remainder of the month.
Drought, Noble
- When
- July 16, 7:00 AM EST to July 31, 11:00 PM EST
- Where
- Noble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
Severe Drought conditions were designated by the Drought Monitor on July 16th and continued through the remainder of the month.
Drought, Muskingum
- When
- July 16, 7:00 AM EST to July 31, 11:00 PM EST
- Where
- Muskingum forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Severe Drought conditions were designated by the Drought Monitor on July 16th and continued through the remainder of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 16, 20241 death · $4.1 million · EF2 · 34 events
- Sneakerwave in California, July 16, 20242 deaths · 1 event
- Tornadoes and Flood in New York, July 16, 20241 injured · $4,000 · EF1 · 148 events
- Hail and Damaging Winds in Nebraska, July 16, 2024$6.2 million · 1.75 in hail · 17 events
- Tornado and Hail in New Hampshire, July 16, 2024$1.1 million · EF1 · 19 events
- Tornado and Hail in Nebraska, July 16, 2024$80,000 · EF1 · 17 events
- Flash Flooding and Damaging Winds in New York, July 16, 20241 injured · $68,000 · 70 kt wind · 32 events
- Hail and Damaging Winds in Pennsylvania, July 16, 2024$125,000 · 1 in hail · 22 events
- Damaging Wind in Oregon, July 16, 2024$160,000 · 56 kt wind · 1 event
- Damaging Winds in Oklahoma, July 16, 2024$80,000 · 65 kt wind · 11 events
- Damaging Winds in Virginia, July 16, 2024$76,000 · 56 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, July 16, 20241 injured · 1 in hail · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206871, 1206872, 1206875, 1206876, 1206877.